Texas, 2006

Hail and Damaging Winds in Texas, April 28, 2006

April 28, 2006 · NWS EWX · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 28, 10:50 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 28, 10:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT FRI APR 28 2006

.AVIATION...
THE DRY LINE NEAR KDRT-KJCT WILL ADVANCE EASTWARD ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS THRU 12Z PRODUCING A SQUALL LINE
WITH THE POTENTIAL FOR SEVERE TSRA. SOUTHEAST SURFACE WINDS OF 15-
25 KTS WILL PREVAIL AHEAD OF THE DRY LINE WITH MVFR CIGS PREVAILING.
SKIES WILL CLEAR FROM THE WEST BEHIND THE DRY LINE/SQUALL LINE
WITH GUSTY NORTHWEST WINDS OF 15-25 KTS.

&&

.PREV DISCUSSION... (ISSUED 1140 PM CDT FRI APR 28 2006)

UPDATE...
UPDATES ZONES TO INCLUDE MAVERICK, ZAVALA, DIMMIT AND FRIO
COUNTIES IN TORNADO WATCH #259.

PREV DISCUSSION... (ISSUED 834 PM CDT FRI APR 28 2006)

UPDATE...
ISOLATED SEVERE THUNDERSTORMS HAVE FIRED OVER THE HILL COUNTRY.
FARTHER WEST, THE DRY LINE IS BREEDING MORE THUNDERSTORMS AND
MOVING EAST AT 15 MPH. AT THIS RATE, THE LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE THRU DEL RIO AROUND MIDNIGHT, 4AM EAGLE
PASS, LEAKEY, LLANO 8AM PARALLELING I-35. WITH THE MOIST TAP FROM
THE PACIFIC AND GULF, AND PRECIPITABLE WATER VALUES APPROACHING
1.5 INCHES, WE CAN EXPECT DRENCHING RAINS WITH THE THUNDERSTORMS.
NO UPDATES TO THE FORECAST AT THIS TIME.

PREV DISCUSSION... (ISSUED 332 PM CDT FRI APR 28 2006)

DISCUSSION...
AREA NATIONAL WEATHER SERVICE RADAR INDICATES SEVERE THUNDERSTORMS
ALREADY DEVELOPING IN WESTERN VAL VERDE COUNTY. ATMOSPHERIC
INSTABILITY WILL CONTINUE TO INCREASE THROUGH THE REST OF THE DAY
AHEAD OF THE UPPER TROUGH CURRENTLY OVER THE NM/TX/MEX BORDER.
THIS INSTABILITY COUPLED WITH ABUNDANT MOISTURE AND GOOD VERTICAL
SHEAR WILL ALLOW DEVELOPING STORMS TO RAPIDLY INTENSIFY INTO
SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL. THIS ENVIRONMENT
WILL ALSO FAVOR THE POTENTIAL FOR ISOLATED TORNADOS. THE STORMS
WILL FOCUS ALONG THE DRY-LINE BOUNDARY AND PROGRESS EASTWARD
THROUGH EARLY SATURDAY MORNING...AND SHOULD EXIT THE EASTERN-MOST
COUNTIES OF THE CWA BY NOON.

AS THE TROF AXIS CONTINUES TO MOVE EASTWARD, NORTHWEST WINDS WILL
BRING DRY SFC CONDITIONS ALLOWING FOR A WARM AFTERNOON. DRY CONDITIONS
WILL CONTINUE THROUGH THE WEEKEND...RESULTING IN WARM AFTERNOONS
AND MILD NIGHTS. WINDS WILL BEGIN TO SHIFT TO SE-S SUNDAY
AFTERNOON DRAWING IN GULF MOISTURE. THIS WILL LEAD TO INCREASING
HUMIDITIES AND CLOUDS THROUGH MID-WEEK. NEXT BEST CHANCE FOR
RAIN WILL BE THE END OF NEXT WEEK AS ANOTHER FRONTAL BOUNDARY
DRAPES ACROSS THE REGION.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/01
Hazardous weather outlook, Apr 28, 3:27 PM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 PM CDT FRI APR 28 2006

TXZ171>173-183>194-202>209-217>225-228-291100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
427 PM CDT FRI APR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON
INTO THE EVENING HOURS. BY LATE EVENING...THE STORMS WILL ORGANIZE
INTO A SQUALL LINE THAT WILL MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT AND EARLY MORNING HOURS. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE SQUALL LINE WILL BE ONGOING EARLY IN THE MORNING BEFORE MOVING
INTO SOUTHEAST TEXAS BY NOON. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO EARLY SATURDAY.

In the hours before

Local storm report, Apr 28, 7:52 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             5 N WILLOW CITY         30.47N 98.70W
04/28/2006  E1.50 INCH       GILLESPIE          TX   BROADCAST MEDIA

&&

JPB
Local storm report, Apr 28, 8:50 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MARBLE FALLS            30.58N 98.27W
04/28/2006  M1.50 INCH       BURNET             TX   BROADCAST MEDIA

0925 PM     TSTM WND DMG     MARBLE FALLS            30.58N 98.27W
04/28/2006                   BURNET             TX   BROADCAST MEDIA

            POWER LINES DOWN

&&

JPB
Local storm report, Apr 28, 9:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             FREDERICKSBURG          30.27N 98.87W
04/28/2006  E0.88 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

&&

JPB
Local storm report, Apr 28, 10:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 W MOUNTAIN HOME       30.17N 99.43W
04/28/2006  M0.75 INCH       KERR               TX   TRAINED SPOTTER

&&

JPB
Local storm report, Apr 28, 10:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             7 S HARPER              30.20N 99.25W
04/28/2006  E0.75 INCH       GILLESPIE          TX   TRAINED SPOTTER

0945 PM     HAIL             3 NNW MOUNTAIN HOME     30.21N 99.39W
04/28/2006  E0.75 INCH       KERR               TX   TRAINED SPOTTER

&&

JPB
Local storm report, Apr 28, 10:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT FRI APR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             DEL RIO                 29.38N 100.90W
04/28/2006  M0.75 INCH       VAL VERDE          TX   LAW ENFORCEMENT

&&

JPB

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 28, 10:50 PM CST to 11:00 PM CST
Where
Val Verde County, Del Rio
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.367, -100.900

Hail, Val Verde

When
April 28, 10:58 PM CST to 11:10 PM CST
Where
Val Verde County, Laughlin Afb
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.367, -100.783

Thunderstorm Wind, Val Verde

When
April 28, 10:58 PM CST to 11:03 PM CST
Where
Val Verde County, Laughlin Afb
Measured
52 kt (60 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.367, -100.783

Thunderstorm Wind, Kinney

When
April 28, 11:10 PM CST to 11:20 PM CST
Where
Kinney County, Brackettville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
29.317, -100.417

Severe thunderstorm winds blew down trees and knocked over power lines in Brackettville. Power was out in the town for about 3 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496934, 5496935, 5496936, 5496937.